Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 27, NWS Cheyenne, WY

March 19, 20234 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Mar 19, 2023, 12:12 PM MDT for 4 counties in Wyoming. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 2023, 12:12 PM MDT (18:12 UTC)
Expired
Mar 19, 2023, 8:34 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 12:42 PM MDTNON-TSTM WND GST 651 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Mar 19, 2:22 PM MDTNON-TSTM WND GST 591 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Mar 19, 2:42 PM MDTNON-TSTM WND GST 581 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Mar 19, 3:16 PM MDTNON-TSTM WND GST 601 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Mar 19, 3:36 PM MDTNON-TSTM WND GST 631 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
Mar 19, 3:56 PM MDTHIGH SUST WINDS 447 Nw Elk Mountain, WYMESONET STATION WY18 HALLECK RIDGE (WYDOT).
Mar 19, 4:02 PM MDTNON-TSTM WND GST 621 Nnw Arlington, WYMESONET STATION KARL 0.6 NW ARLINGTON (WYDOT).
Mar 19, 4:06 PM MDTNON-TSTM WND GST 601 Sse Bordeaux, WYMESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2023-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2023-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS75 KCYS 191812
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1212 PM MDT Sun Mar 19 2023

WYZ106-110-200600-
/O.NEW.KCYS.HW.W.0027.230319T1812Z-230320T0600Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
1212 PM MDT Sun Mar 19 2023

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...West to southwest winds 35 to 50 MPH with gusts up to 60
  MPH possible. 

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins,
  Central Laramie Range and southwest Platte County including
  Bordeaux along Interstate 25 between Chugwater and Wheatland. 

* WHEN...Now until Midnight MDT tonight. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
1 follow-up statement
172 
WWUS75 KCYS 200234
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
834 PM MDT Sun Mar 19 2023

WYZ106-110-200345-
/O.CAN.KCYS.HW.W.0027.000000T0000Z-230320T0600Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
834 PM MDT Sun Mar 19 2023

...HIGH WIND WARNING IS CANCELLED...

West to southwest winds have diminished early this evening. Gusts
of 40 to 50 MPH will be possible for the next few hours. The High
Wind Warning is cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 19, 11:13 AM MDT, 59 minutes earlier.

Area forecast discussion, Mar 19, 11:13 AM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1113 AM MDT Sun Mar 19 2023

.SHORT TERM...(Today through Tuesday)
Issued at 400 AM MDT Sun Mar 19 2023

Weak upper-level ridging over the Intermountain West and High Plains
over the next few days will keep temperatures across most of the CWA
near-average. High temperatures on Sunday will range from the 40s to
mid 50s with sunny skies. It will also be on the breezy side as a
weak shortwave within the ridge will cause both MSLP and height
gradients along the west of the Laramie Range to steepen. The wind
prone areas of Arlington and Bordeaux could see gusts up to 55 MPH
this afternoon as flow aloft maxes out around 45 kts with decent
subsidence. Could need an SPS for these areas later in the day since
an occasional gust to 60 MPH cannot be ruled out with gap flow. Wind
prone adjacent plains areas could see gusts up to 40 MPH.

Weather gets more interesting on Monday with an incoming upper-level
shortwave that's a bit more potent than the one on Sunday. Luckily,
the weak ridge will hang on through the afternoon, leading to high
temperatures similar to Sunday's, but with increasing clouds.
Mountain snow begins during the day on Monday with moist
southwesterly flow ahead of the shortwave. This is a great set-up
for the Sierra Madre Range to receive a quick foot of snowfall along
the highest peaks of the range. Winds turn more westerly on Tuesday
as the shortwave moves off to the northeast and the CWA briefly
dries out before the next storm system right at its heels. Overall,
locations above 9000 feet in the Sierra Madre Range could see
between 6 and 12 inches of snowfall between Monday and Tuesday
afternoon which could prompt the issuance of a Winter Weather
Advisory. The Snowy Range will largely be shadowed in this event so
not expecting anything over 6 inches in this range. Not expecting
much in the way of any snow accumulations for the plains either,
though some locations could wake up on Tuesday morning to a dusting
of snow.

.LONG TERM...(Wednesday through Saturday)
Issued at 400 AM MDT Sun Mar 19 2023

GFS and ECMWF coming into good agreement with a fairly strong
shortwave moving through the CWA Wednesday. Good upper level
diffluence over our western CWA Wednesday with the CWA on the left
front quadrant of a strong 150kt jet moving through northern
Colorado. Should have great lift with widespread precipitation
forecast for most of the CWA. Will likely need a winter headline
for the Sierra Madre and Snowy Ranges for Wednesday. Since it is
still three days out...decided to let the dayshift take a look at
the 12Z models before issuing any products.

Upper shortwave trough moves through late Wednesday evening.
Surface front remains over the area through Thursday morning
before lifting north as a warm front Thursday afternoon.

Longwave trough over the Rockies Friday with unsettled weather to
continue. Next Pacific low pressure system tracks into Utah Friday
afternoon. Differences in guidance as GFS has surface front over
central Colorado with widespread precipitation over much of the
state. ECMWF however...has the upper shortwave tracking across
Wyoming...with precipitation further north across northern
Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1106 AM MDT Sun Mar 19 2023

VFR to MVFR conditions likely through the forecast period for all
terminals. Shortwave trough is expected to dig across the region
this afternoon into the evening hours, bringing some gusty winds
and precipitation chances across the far southwestern portions of
the CWA. At this time, not expecting any precipitation chances
for KRWL with the arrival of this boundary. But will see
precipitation chances increase after 18z tomorrow. Otherwise,
expect lowering ceilings towards MVFR and increased wind speeds
early tomorrow morning.

&&

.FIRE WEATHER...
Issued at 400 AM MDT Sun Mar 19 2023

Elevated fire weather conditions are possible Sunday. Relative
humidities east of the Laramie Range drop into the mid teens with
wind gusts up to 35 MPH. Temperatures on Sunday will also be warmer
in these locations, making it into the 40s and low 50s. Conditions
improve through the beginning of the work week as an upper-level
disturbance brings increased moisture and the chance for both rain
and snow showers.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...SF
LONG TERM...GCC
AVIATION...MRD
FIRE WEATHER...SF
Hazardous weather outlook, Mar 19, 2:13 AM MDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
213 AM MDT Sun Mar 19 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-
115>119-200815-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
213 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-200815-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
213 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY

West winds will increase with gusts up to 55 MPH possible,
especially in and around Arlington and Bordeaux.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

Periods of strong winds will also be possible on Tuesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-200815-
Sierra Madre Range-Snowy Range-
213 AM MDT Sun Mar 19 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

Multiple rounds of snow are expected throughout the week. First
round of snow will be Monday into Tuesday, with moderate to heavy
snow possible at times. Second round of snow is Wednesday into
Thursday with more heavy snow possible. Accumulations over a foot
possible, especially for the Sierra Madre Range.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:29 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon37 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.